Anticholinergic toxicity, also known as the anticholinergic syndrome, can occur after introduction of various herbal substances and certain pharmacological drugs that possess anticholinergic effects in abnormally high concentrations. Tachycardia, hyperthermia, mydriasis and urinary retention are effects caused by inhibition of peripheral receptors, whereas hallucinations, seizure, and even coma might be encountered when muscarinic receptors in the central nervous system are inhibited. The diagnosis rests on clinical criteria and findings obtained during history taking.
The muscarinic (M) receptors, located in various tissues (the heart, salivary glands, blood vessels, the brain, gastrointestinal tract, etc) are the sites where acetylcholine, the principal neurotransmitter in the peripheral, but also the central nervous system (CNS), exerts its effects . These receptors are also a target of both cholinergic and anticholinergic drugs, and the term anticholinergic toxicity (widely described in the literature as an anticholinergic syndrome) denotes the development of symptoms as a result of profound anticholinergic effects    . This clinical entity can be seen after ingestion (either accidental or intentional) of large concentrations of various drugs - atropine and scopolamine (true anticholinergic agents), but also antihistamines (diphenhydramine), tricyclic antidepressants, loperamide, and certain antipsychotics, all possessing anticholinergic effects in addition to their primary roles   . Furthermore, ingestion of Atropa belladonna (known as deadly nightshade), a plant that contains an abundant amount of alkaloid compounds that constitute atropine and scopolamine (particularly in the ripe fruit and leaves), is also an important cause of anticholinergic toxicity . In fact, numerous herbal products made from this alkaloid plant exist and have been reported in the literature as agents of anticholinergic toxicity  . Regardless of the underlying cause, signs, and symptoms appear due to the same pathophysiological mechanism, and the clinical presentation may encompass numerous systems. Tachycardia, hyperthermia, flushing, urinary retention, reduced gastrointestinal motility, pupillary dilation (mydriasis), reduced light reactivity, dry skin and mouth, as well as reduced salivary gland secretion are notable signs stemming from the inhibition of peripheral muscarinic receptors     . On the other hand, psychosis, agitation, confusion, hallucinations, seizures, altered consciousness, and coma in later stages are hallmarks of CNS toxicity     .
Clinical criteria supported by findings obtained during history taking are essential in making the diagnosis of anticholinergic toxicity. Physicians must obtain a complete personal history that will determine if the patient is taking (or has intentionally taken) drugs or herbal products containing Atropa belladonna that possess anticholinergic effects, as both intentional and accidental cases are described in the literature     . It is not uncommon for patients to be in a state that is not suitable for communication (altered consciousness, psychosis, etc.), thus a heterogeneous anamnesis (from parents, friends or relatives) might be highly useful for obtaining additional information . A thorough physical examination of all systems should follow, which will confirm the presence of anticholinergic signs and thus lead the physician to raise valid clinical suspicion. Laboratory investigations are of limited use in anticholinergic toxicity, as reports show no significant abnormalities except sporadic leukocytosis and hyperglycemia  . Some authors, however, further solidify the diagnosis by performing qualitative and quantitative screening for detecting drugs in urine through procedures such as mass spectrometry (MS)  .